Missouri, 2004

Flooding in Missouri, May 29 to 31, 2004

May 29 to 31, 2004 · NWS PAH · 3 events in 3 counties and zones

Minor flooding of the Mississippi River occurred at the end of the month. 02 feet on May 31, which was 2 feet above flood stage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Mississippi River occurred at the end of the month. At Cape Girardeau, the river crested at 34.02 feet on May 31, which was 2 feet above flood stage. This resulted in flooding of some low-lying woods and fields in the bottomlands. Backwater flooding of some tributary creeks also occurred. The flooding was upriver from the confluence with the Ohio River near Cairo, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 2:45 AM CST, 8 hours 15 minutes earlier.

Area forecast discussion, May 29, 2:45 AM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT SAT MAY 29 2004

.DISCUSSION...

MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE THE WIDESPREAD SEVERE
STORM POTENTIAL SUNDAY AFTERNOON AND EVENING.

AS STATED YESTERDAY...THE SYNOPTIC SITUATION LOOKS EERILY SIMILAR TO
THE 4 MAY 2003 EVENT...WITH A MAJOR VORTEX OVER THE NORTHERN PLAINS
AND A VIGOROUS SHORT WAVE ROTATING THROUGH OUR REGION...TAKING ON A
NEGATIVE TILT ORIENTATION.  STRONG WIND FIELDS WILL BE IN PLACE AND
MOISTURE AND INSTABILITIES WILL BE MORE THAN AMPLE TO SUPPORT SEVERE
STORMS.

CONVECTION SHOULD INITIATE SUNDAY EARLY AFTERNOON JUST WEST AND
NORTHWEST OF THE REGION IN THE FORM OF DISTINCT CELLS/SUPERCELLS AND
THE POSSIBILITY OF TORNADOES. ACTIVITY SHOULD MOVE INTO OUR WESTERN
AREAS MID/LATE AFTERNOON. BEST CHC SUNDAY AFTERNOON SEEM TO LIE
NORTHWEST OF THE OHIO RIVER. THE DISTINCT CELLULAR ACTIVITY MAY THEN
EVOLVE INTO MORE OF A LINEAR SYSTEM SUNDAY NIGHT OVER OUR SOUTHEAST
ZONES...WITH NUMEROUS BOWS AND WIDESPREAD DAMAGING WINDS.
STILL...WOULD NOT DISCREDIT THE TORNADO POTENTIAL...EVEN AT NIGHT.

THE SEVERE POTENTIAL WILL BE OVER SHORTLY AFTER 06Z MONDAY... AND
NOW ALL MODELS PAINT OUT A DRY MEMORIAL DAY OVER MOST OF THE REGION.
THE ETA HINTS AT THE POTENTIAL FOR SOME REDEVELOPMENT DURING THE
EVENING AND OVERNIGHT MON ALONG AND SOUTH OF THE TN BORDER...BUT THE
GFS PUSHES THE SURFACE FRONT MUCH FURTHER SOUTH AND ACTUALLY BRINGS A
NORTHERN STREAM SYSTEM BY JUST TO OUR NORTH. GIVEN THE STRENGTH OF
THE OVERALL SYSTEM COMING THROUGH SUNDAY NIGHT...WILL SIDE WITH THE
GFS HERE AND ALLOW THE SFC FRONT TO DIVE FURTHER SOUTH. THUS...WILL
PLAY US BETWEEN SYSTEMS MONDAY NIGHT FOR THE TIME BEING.

OTHER CHC OF RAIN COULD COME WED AS THE MAIN UPPER LOW DIGS WELL DOWN
TO THE SOUTH THROUGH THE UPPER OHIO VALLEY. WOULD MAINLY BE
INSTABILITY SHOWERS/THUNDER WITH THE VERY CHILLY AIR COMING THROUGH
ALOFT.

MODEL MOS TEMPS ARE FAIRLY CLOSE NEXT FEW DAYS...WILL BLEND ANY
MINOR DIFFERENCES. GFS MAY MAY BE A LITTLE ON THE COOL SIDE SUNDAY
NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

MEFFERT
Hazardous weather outlook, May 29, 3:48 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT SAT MAY 29 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
448 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY
SOUTH OF A LINE EXTENDING FROM CARBONDALE ILLINOIS TO GREENVILLE
KENTUCKY. SCATTERED THUNDERSTORMS WILL THEN AFFECT ALL OF THE QUAD
STATE REGION TONIGHT. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED. HOWEVER...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT SUNDAY
AFTERNOON AND SUNDAY NIGHT. THERE IS THE POSSIBILITY OF VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES.

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH ON SUNDAY WILL CAUSE
ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS
SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE
CAP CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY AND INTO SUNDAY
NIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST
FORECASTS AND STATEMENTS THROUGH THE WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
May 29, 11:00 AM CST to May 31, 11:59 PM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Flood, Perry

When
May 29, 11:00 AM CST to May 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Flood, Scott

When
May 29, 11:00 AM CST to May 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398997, 5398998, 5398999.